Lake Michigan, 2021

Marine Thunderstorm Wind in Lake Michigan, August 29, 2021

August 29, 2021 · NWS MKX · 1 event in 1 county or zone

A passing line of thunderstorms produced strong wind gusts along the Lake Michigan shoreline at Kenosha during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A passing line of thunderstorms produced strong wind gusts along the Lake Michigan shoreline at Kenosha during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 29, 9:31 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 29, 9:31 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1031 AM CDT Sun Aug 29 2021

.UPDATE...
(Issued 1025 AM CDT Sun Aug 29 2021)

Main concerns for today across southern WI continues to be the
cold frontal passage and and any development ahead of it.
Currently, there is a pre-frontal tough progressing across the
area evident by the narrow band of high clouds and more westerly
winds for areas along and west of the I-39/90 corridor, while
more south to southwesterly winds for areas east. However the main
cold front is further west extending from north-central WI down
through La Crosse. Not seeing much in the way of convection
developing along it this morning, but there is still the
potential to see some scattered showers develop as it pushes
east-southeastward through the morning and early afternoon.
However based on the current track and speed, the front actually
looks to be moving a bit quicker than previous forecast and could
reach the lake around 18z-20z. Given the faster speed, there will
be less time for the environment to destabilize to support more
organize convection. So our western areas may miss out on any
shower activity that develops along the front. Areas in southeast
WI have better chances at seeing some spotty showers and
thunderstorms early this afternoon, but even better chances are
looking to remain south and east of the area.

Otherwise, still expecting temps to warm into the 80s ahead of the
front with temps in southeast WI approaching 90 degrees. Some
cloud cover may stave off temps a bit, but could still see heat
indices climbs into the mid 90s early this afternoon, especially
for southeastern WI.

Once the front moves through later this afternoon, can expect
temps and dewpoints to gradually cool through the evening with the
onset of west-northwesterly winds.

Wagner

&&

.SHORT TERM...
(Issued 330 AM CDT Sun Aug 29 2021)

Today through Monday:

Area of showers and some storms, associated with the southwesterly
low level jet, should gradually weaken as they push eastward
toward the western counties early this morning. They may make it
into that area over the next few hours, but should steadily weaken
as they move away from the best low level jet feed.

A tight pressure gradient associated with deepening low pressure
north of Lake Superior today will bring gusty southwest winds to
the area. There should still be partial sunshine this afternoon as
the cold front moves southeastward into and through the area. Very
warm and humid conditions are expected to linger ahead of the
front, with the warmest temperatures around 90 degrees expected
in far southeast Wisconsin.

Given the mixing expected and what happened yesterday with
temperatures, highs may get a few degrees warmer than forecast
ahead of the front. Model Certainty shows highs around the 90th
percentile in the far southeast, but closer to the 50th percentile
in northwest parts of the area, where the front will be moving
through the soonest today. Heat index values should reach the
middle 90s in the far southeast this afternoon, perhaps a bit
higher.

The cold front moving through the area today will have modest at
best frontogenesis response, with some upper divergence from the
right entrance region of the jet streak aloft. The front appears
to exit to the southeast by 00Z Monday at the latest, so the
window for showers and storms developing with the front will be
mainly in the afternoon.

CAMs are mixed with convection potential, with some showing
isolated to scattered development in the southeast counties this
afternoon, and others keeping all activity to the southeast of the
area. Given the uncertainty, kept chance PoPs going for now,
mainly in southeast parts of the area. Forecast soundings show a
good amount of mean layer CAPE with little CIN this afternoon,
with modest at best deep layer shear. Thus, a strong storm or two
may develop in this environment, with gusty winds and hail
possible.

Cooler/more seasonable temperatures then shift into the area
tonight into Monday, as winds shift to the west/northwest behind
the front. High pressure well north of the area should keep dry
conditions across the area.

Wood

&&

.LONG TERM...
(Issued 330 AM CDT Sun Aug 29 2021)

Monday night through Saturday:

The week should be mostly dry with temperatures closer to normal
for this time of year, and more importantly a break from the hot
and humid conditions. High pressure over northern Canada today
begins to shift south into southern Canada on Monday, which will
help to enhance the N/NE flow aloft and keep the front that moved
through today to our south.

Both the GFS and ECMWF show a weak shortwave moving over southern
WI/northern IL on Tuesday with some convection developing along
that front to our south. Models have been trending drier each day,
but for now will keep some limited rain chances in the forecast
for Tuesday as the wave moves through.

By the middle of the week, the high will be centered over the
area, keeping dry conditions in place. However, by Thursday the
high begins to shift eastward and winds turn back to the south,
allowing moisture to start to build northward. One interesting
thing to note is that the upper pattern in place with a ridge over
the southern/southwestern U.S. will flatten in response to a
trough over the west coast. As this happens, moisture that has
been trapped in the Gulf of California gets pulled northward and
will stream E/NE across the central U.S. into southern Wisconsin.

A couple of waves moving along the northern periphery of the
retreating ridge could bring some increased rain chances next
weekend. Ensemble solutions from the ECMWF/GFS/CMC still show some
variability in QPF next week, so will keep pops low for now.
Temperatures don't look to change too much despite the increase in
southerly winds, so still looking at temps around 80.

Stumpf

&&

.AVIATION...
(Issued 1025 AM CDT Sun Aug 29 2021)

Gusty west to southwesterly winds will continue ahead of the cold
front this morning. Expecting the cold front to push from the northwest
to the southeast through southern WI later this morning and into
the early half of the afternoon. Could see westerly winds across
all southern WI terminals as early as 18z. Also with the frontal
passage could see scattered showers and thunderstorms develop
along the boundary, but given the quicker movement, southeastern
WI terminals have the better chances of seeing this activity. Any
showers or storm activity would bring lower ceilings approaching
MVFR and brief periods of reduced visibilities. However, most of
this activity should exit the area by the mid to late afternoon
as west-northwesterly winds develop behind the front. Expecting
drier, VFR conditions to prevail this evening through Monday with
lighter west-northwest winds.

Wagner

&&

.MARINE...
(Issued 330 AM CDT Sun Aug 29 2021)

Gusty south to southwest winds are expected today, ahead of a
cold front. Wind gusts to 30 knots are expected at times over the
open waters, with gusts to 25 knots expected over the nearshore
waters. A Small Craft Advisory is in effect from 8 AM to 4 PM CDT
today for all of the nearshore waters. The higher waves will
remain over the open waters.

Deepening low pressure north of Lake Superior will drag the cold
front across Lake Michigan this afternoon into this evening. Winds
will shift to the west to northwest later this afternoon into
tonight behind the front.

Stationary high pressure over Hudson Bay extending over Lake
Michigan will then bring lighter winds for Monday. Increasing
northeast winds Tuesday afternoon into Wednesday night are
anticipated across the lake. Waves will build during this time.
Lighter winds should return for Thursday.

Wood

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 4 PM
     Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 29, 2:47 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
347 AM CDT Sun Aug 29 2021

WIZ046-047-051-052-056>060-062>072-300900-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
347 AM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Heat index values in the middle 90s are expected across mainly
southeast Wisconsin today, ahead of a cold front.

There are chances for thunderstorms today, as a cold front moves
through the area. A few strong to severe storms are possible, with
gusty winds and hail the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return Friday into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today, but any reports of
gusty winds and hail are appreciated.

LMZ643>646-300900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
347 AM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect from 8 AM to 4 PM CDT today,
for gusty southwest winds.

There are chances for thunderstorms mainly this afternoon, as a
cold front moves through the area. A few strong to severe storms
are possible, with gusty winds and hail the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return Friday into next weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-300900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
347 AM CDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Some thunderstorms may linger early this morning over northern
portions of the lake.

Gusty southwest winds to 30 knots are expected today across the
lake.

There are chances for thunderstorms mainly this afternoon into
this evening, as a cold front moves through the region. A few
strong to severe storms are possible, with gusty winds and hail
the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return Friday into next weekend.

Wood
www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Wind Pt Lt Wi to Winthrop Hbr Il

When
August 29, 12:40 PM CST
Where
Wind Pt Lt Wi to Winthrop Hbr Il forecast zone, 1.24 mi ENE of Kenosha
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.589, -87.809

A broken line of thunderstorms produced a brief period of strong wind gusts at the Kenosha lakeshore of Lake Michigan.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970043.